Michigan, 2007

Hail and Damaging Winds in Michigan, June 20, 2007

June 20, 2007 · NWS MQT · 26 events in 6 counties and zones

Severe thunderstorms dropped large hail over portions of central Upper Michigan on the afternoon of the 20th. The hardest hit areas were downtown Marquette and Harvey where damage estimates from the storms were reported to be over $60,000,000.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$64 million
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Severe thunderstorms dropped large hail over portions of central Upper Michigan on the afternoon of the 20th. The hardest hit areas were downtown Marquette and Harvey where damage estimates from the storms were reported to be over $60,000,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 20, 12:25 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 20, 12:25 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
125 PM EDT WED JUN 20 2007

UPDATED FOR 18Z AVIATION DISCUSSION

.SYNOPSIS...
14Z WATER VAPOR LOOP AND 12Z RAOBS SHOWED NW FLOW ALOFT FROM A RIDGE
STRETCHING FROM THE FOUR CORNERS AREA UP INTO ALBERTA AND A TROUGH
IN THE EASTERN GREAT LAKES. WITHIN THIS FLOW...SHRTWVS ARE HARD TO
DEPICT...THOUGH THERE ARE TWO WHICH SEEM TO BE STAND OUT. ONE IS
LOCATED OVER NORTH CENTRAL ONTARIO...WHICH WAS THE UPPER LOW IN
SASKATCHEWAN YESTERDAY...AND ANOTHER IN FAR NW ONTARIO. DPVA AHEAD
OF BOTH OF THESE FEATURES...COMBINED WITH ISENTROPIC LIFT AND
FRONTOGENESIS IN THE MID-LEVELS...HAS SUPPORTED MID CLOUDS WITH
ISOLATED TO SCATTERED SHOWERS FROM THE AITKIN AREA OF MN TO THE
KEWEENAW PENINSULA. 12Z TAMDAR SOUNDING FROM HIBBING SHOWS THE
CLOUDS WELL WITH A SATURATED AREA AROUND 700MB...ALONG WITH STEEP
LAPSE RATES IN THE DRIER SUBCLOUD LAYER DOWN TO 850MB (AROUND
8C/KM). THESE STEEP LAPSE RATES HAVE RESULTED IN MAKING THE CLOUDS
CONVECTIVE LOOKING...THOUGH IT HAS BEEN A FEW HOURS SINCE ANY
LIGHTNING HAS OCCURRED. SURFACE DEWPOINTS HAVE ALSO CLIMBED IN THIS
AREA OF CLOUDS ALONG AND JUST AHEAD OF A COLD FRONT...WITH READINGS
NOW AROUND 54F. THE WARM ADVECTION AHEAD OF THE COLD FRONT IS QUITE
STRONG...NOTED BY W WINDS AROUND 45 KT ON THE HIBBING TAMDAR
SOUNDING. 850MB TEMPS WERE 14.5C...COMPARED TO 8C OBSERVED AT GRB
AND APX.
&&

.UPDATE...
GIVEN THE LACK OF LIGHTNING FOR A FEW HOURS BEFORE 9 AM...AND
CLIMATOLOGY WHICH USUALLY DOESNT FAVOR ELEVATED ACTIVITY AFTER THE
SUN COMES UP...DECIDED TO PULL MENTION OF THUNDERSTORMS FOR THE
MORNING HOURS.

HOWEVER...CONDITIONS REMAIN FAVORABLE FOR THUNDERSTORMS... POSSIBLY
SEVERE...TO DEVELOP THIS AFTERNOON. AS THE SHRTWV OVER NW ONTARIO
DROPS DOWN INTO NORTHERN LAKE SUPERIOR PER RUC ANALYSIS...IT WILL
FORCE THE COLD FRONT IN NORTH CENTRAL MN INTO UPPER MI. THE WEAK
PRESSURE GRADIENT ALONG THE FRONT WILL FAVOR LAKE BREEZES TO
CONVERGE ON IT...WHICH SHOULD SERVE AS THE TRIGGERING MECHANISM FOR
STORMS THIS AFTERNOON. SHEAR AGAIN IS DEFINITELY NOT A PROBLEM WITH
0-6 KM VALUES OF 50-60 KT PER RUC ANALYSIS. MOISTURE FOR THIS
AFTERNOON SHOULD COME FROM CENTRAL MN PER MOISTURE TRANSPORT
VECTORS...AND WITH SOME SHOWERS MOVING ACROSS THIS MORNING FROM THE
ELEVATED ACTIVITY...DEWPOINTS IN THE LOW TO MID 50S SEEM REASONABLE.
ALTHOUGH SOME CLOUD COVER WILL BE TRACKING ACROSS THE U.P....
ESPECIALLY THE NORTH AND EAST WITH THE ELEVATED SHOWERS...ALL OF IT
IS MOVING FAIRLY QUICKLY. IN FACT...THE SOUTHERN U.P. MAY STAY
MOSTLY SUNNY FOR MANY HOURS. THUS WITH 850MB TEMPS OF 13C ARRIVING
FOR THIS AFTERNOON...HIGHS SHOULD MAKE IT UP TO THE CURRENT FCST
VALUES. MODIFIED A RUC SOUNDING FOR 21Z AT IMT FOR 80/54 WHICH
RESULTS IN 1050 J/KG OF CAPE AND NO CIN. THEREFORE STORMS SEEM
LIKELY TO FORM AWAY FROM THE MARINE COOLED NW U.P.. LOW FREEZING
LEVELS OBSERVED ON THE HIBBING SOUNDING (10000 FT) ALONG WITH DRY
LOW LEVELS AND 40-50 KT WINDS BETWEEN 7000-10000 FT SUPPORT BOTH
DAMAGING WINDS AND LARGE HAIL. 13Z SPC DAY 1 OUTLOOK MAINTAINS MOST
OF CWA...EXCLUDING THE MARINE COOLED NW...IN A SLIGHT RISK WHICH
LOOKS GOOD AT THIS POINT. AT THE PRESENT TIME...CONVECTION MAY FIRE
AS EARLY AS 18Z...GIVEN PRESENCE OF LITTLE CAPPING. MUCH OF IT
SHOULD BE OUT OF THE U.P. BY 00Z...HEADING TO THE SE WITH THE COLD
FRONT AND SHRTWV.

&&

.DISCUSSION (ISSUED AT 425 AM EDT)...

WATER VAPOR IMAGERY AND RUC ANALYSIS SHOW WNW FLOW INTO THE UPPER
LAKES BTWN A BROAD RIDGE COVERING THE WRN CONUS AND DOWNSTREAM TROF
FROM HUDSON BAY TO THE ERN GREAT LAKES. IN THE WNW FLOW...MAIN
FEATURES OF INTEREST ARE A COMPACT BUT VIGOROUS SHORTWAVE WHICH IS
TRACKING THRU NRN ONTARIO AND A WEAKER SHORTWAVE/JET STREAK NOW
TRACKING ESE INTO SRN MANITOBA. SMALL CLUSTER OF SHRA/TSRA IS
ACCOMPANYING FIRST SHORTWAVE INTO FAR NRN MN WITHIN MDT 850MB
THETA-E ADVECTION AHEAD OF NARROW THETA-E RIDGE. AT THE SFC...LOW
PRES...TIED TO SECOND SHORTWAVE...IS LOCATED JUST E OF LAKE
WINNIPEG.

SHRA/TSRA OVER NRN MN SHOULD REACH THE KEWEENAW SHORTLY AFTER 12Z
AND CONTINUE E FROM THERE AS THETA-E ADVECTION QUICKLY SPREADS E
ACROSS UPPER MI. IN THE AFTN HRS...SECONDARY SHORTWAVE/JET STREAK
APPROACHES...AND IT IS THIS FEATURE THAT COULD PRODUCE SVR STORMS.
DEEP LAYER SHEAR ON THE ORDER OF 50-60KT IS PLENTY SUFFICIENT FOR
STORM ORGANIZATION. SO QUESTION IS...WILL INSTABILITY BE GREAT
ENOUGH FOR SVR STORMS TO TAKE SHAPE. MUCH WILL DEPEND ON AMOUNT OF
HEATING AND DWPT RECOVERY TODAY. IN GENERAL...IT APPEARS THERE WILL
BE ENOUGH SUN TO BOOST TEMPS INTO THE UPPER 70S. MEANWHILE...SFC TD
SHOULD BE ABLE TO RISE INTO THE LWR 50S. MODIFIED NAM/GFS FCST
SOUNDINGS FOR A SFC T/TD OF 78/52F YIELD CAPE FROM 500 UPWARDS TO
1000J/KG. THUS...SVR STORMS ARE A DEFINITE POSSIBILITY. LATEST SPC
OUTLOOK REFLECTS THIS POTENTIAL AS FCST AREA IS NOW INCLUDED IN THE
SLIGHT RISK OF SVR TODAY. FREEZING LEVELS ARE PROGGED AROUND 10KFT
WITH WET-BULB ZERO AROUND 9KFT...FAVORABLE FOR LARGE HAIL. IN
ADDITION...SFC TO MIDLEVEL DELTA THETA-E VALUES ARE AROUND 20K...
FAVORABLE FOR DAMAGING WIND. PROGRESS OF COLD FRONT AND DEVELOPMENT
OF LAKE BREEZES WILL BE CRITICAL FOR DETERMINING WHERE STRONGEST
CONVECTION FIRES. APPEARS THAT THE AREA E OF IRONWOOD TO LANSE WILL
BE FAVORED FOR THE STRONGEST STORMS TODAY AS MARINE LAYER WILL BEGIN
TO STABILIZE THE FAR W UNDER WRLY WINDS EARLY THIS AFTN. THE
SCNTRL/E SHOULD BE MOST AT RISK FOR SVR STORMS AS THAT AREA WILL
SEE BEST HEATING AND STRONGEST LOW-LEVEL CONVERGENCE IN THE MID/LATE
AFTN AS WIND SHIFT ALONG COLD FRONT/LAKE BREEZES SHARPENS.

ANY PCPN LINGERING PAST THE AFTN OVER THE SRN OR SE FCST AREA SHOULD
END EARLY THIS EVENING AS DEEP LAYER QVECTOR DIVERGENCE/SUBSIDENCE
OVERSPREADS THE AREA. IN FACT...SKIES SHOULD BECOME MOSTLY CLEAR.
VARIOUS MOS GUIDANCE IS SIMILAR FOR MINS TONIGHT...BUT DID FAVOR THE
GFS MOS AS IT IS COOLEST OVER THE INTERIOR W (UPPER 40S) WHERE SFC
RIDGE AXIS WILL BE NEARING LATE IN THE NIGHT.

ON THU...GFS DOES SPIT OUT SOME PCPN OVER THE W DURING THE MORNING
HRS WITHIN A STREAK OF MIDLEVEL FRONTOGENESIS. NW FLOW IN THE SUMMER
CAN OFTEN BE PROBLEMATIC WITH SCT/ISOLD CONVECTION DEVELOPING DUE TO
ANY SUBTLE FEATURE IN THE FLOW. HOWEVER...THE OVERALL DRY
ENVIRONMENT SUGGESTS GFS IS LIKELY AMBITIOUS WITH PCPN. SO...AT THIS
POINT...EXPECT A PLEASANT DAY THU WITH WEAK SFC HIGH PRES RIDGE AXIS
SETTLING OVER THE AREA...ALLOWING LAKE BREEZES TO DEVELOP OFF OF
LAKE SUPERIOR. TRANQUIL WEATHER WILL CONTINUE RIGHT THRU THU NIGHT
AS SFC RIDGE DRIFTS ONLY SLIGHTLY TO THE E...REACHING ERN LAKE
SUPERIOR/ERN UPPER MI BY FRI MORNING. WARM FRONT THAT WILL BE
DEVELOPING ACROSS THE PLAINS THU NIGHT WILL BE FAR ENOUGH TO THE SW
TO KEEP PCPN WELL SW OF FCST AREA.

DRY WEATHER SHOULD PERSIST THRU THE DAY FRI AS FCST AREA WILL BE
WELL N OF AN ACTIVE WARM FRONT TO THE S...AND SHORTWAVE ROUNDING
W/CNTRL CONUS RIDGE WILL BE TOO FAR NW TO POSE A PCPN CONCERN YET.
THERE IS LITTLE AGREEMENT AMONG THE MEDIUM RANGE MODELS WITH THIS
SHORTWAVE. GFS/CANADIAN BRING ASSOCIATED SFC COLD FRONT THRU THE
AREA AT SOME POINT EARLY IN THE WEEKEND...THE ECMWF SUN NIGHT...AND
THE UKMET KEEPS FRONT N OF THE AREA THRU MON. AT THIS POINT...BEST
GAME PLAN IS TO MAINTAIN INHERITED FCST WITH LOW CHC POPS SPREADING
ACROSS FCST AREA FRI NIGHT AS COLD FRONT SWEEPS THRU THE UPPER
LAKES. THIS IS ROUGHLY INLINE WITH 00Z GFS SOLUTION.

&&

.AVIATION (FOR 18Z TAF ISSUANCE)...

SURFACE FRONT WILL CROSS OVER UPPER MICHIGAN THIS AFTERNOON. WINDS
SHOULD PICK UP AT CMX...BUT DO NOT EXPECT ANY RAIN. FRONT AND ANY
LAKE BREEZES THAT MAY DEVELOP WILL ACT AS FORCING MECHANISMS FOR
PRECIPITATION AROUND KSAW. BEST TIMING FOR THUNDERSTORMS APPEARS TO
BE 20-23Z. STRONG WINDS RIGHT ABOVE THE SURFACE COULD MIX DOWN TO
THE SURFACE IN ANY STRONGER STORMS THAT DO DEVELOP...SO LEFT IN
STRONGER GUSTS IN TEMPO GROUP. ONCE FRONT MOVES THROUGH IN EVENING
HOURS CONDITIONS SHOULD CLEAR. DID NOT INCLUDE POSSIBILITY OF FOG IN
KSAW TAF...BUT IF HEAVY RAINS DEVELOP IN THE AFTERNOON FOG COULD
OCCUR OVERNIGHT. ADDITIONAL MIDLEVEL CLOUDS MOVE INTO THE AREA LATE
OVERNIGHT INTO EARLY MORNING HOURS WITH CONDITIONS REMAINING VFR.

&&

.MARINE (FOR THE 4 AM LAKE SUPERIOR FCST ISSUANCE)...

QUICK INCREASE IN WINDS EXPECTED TODAY AS TIGHTLY WOUND UP LOW
PRESSURE SYSTEM OVER MANITOBA DIPS INTO THE LAKE SUPERIOR REGION.
WINDS COULD APPROACH 30 KT OVR WEST LK SUPERIOR BTWN KEWEENAW AND
ISLE ROYALE AS SW WINDS CHANNEL BTWN THE TWO LAND MASSES. WINDS NOT
NEAR AS STRONG OVER EAST HALF WITH FAIRLY LIGHT GRADIENT THERE.
SHOULD SEE MESOHIGH/LAKE BREEZE DEVELOPMENT BY LATE AFTN. HIGH PRES
BUILDS IN THU/FRI WITH ANOTHER FRONT FM CANADA SHIFTING ACROSS LK
SUPERIOR FRI NIGHT INTO SAT. AFTER THE BRUSH WITH 30 KT WINDS
TODAY...DO NOT EXPECT ANY WINDS ABOVE 25 KT REST OF THE FORECAST
PERIOD.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...AJ
DISCUSSION...ROLFSON
MARINE...JLA
AVIATION...TAG
Hazardous weather outlook, Jun 20, 4:55 AM EST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
555 AM EDT WED JUN 20 2007

MIZ001>007-009>014-084-085-211200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
555 AM EDT WED JUN 20 2007 /455 AM CDT WED JUN 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS TODAY. A FEW STORMS THIS AFTERNOON
MAY BECOME SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. THE
POTENTIAL OF SEVERE STORMS WILL BE GREATEST EAST OF A LINE FROM
IRONWOOD TO LANSE BETWEEN 2 PM AND 6 PM EDT.

THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTH CENTRAL UPPER
MICHIGAN EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

LSZ221-241>248-263-264-211200-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
555 AM EDT WED JUN 20 2007 /455 AM CDT WED JUN 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE OVER LAKE SUPERIOR TODAY...BUT ONLY
THROUGH EARLY AFTERNOON OVER THE WEST HALF OF THE LAKE. ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON FROM THE HURON
ISLANDS TO MUNISING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-262-211200-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
555 AM EDT WED JUN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY THIS
EVENING. A FEW STORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE FRIDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS LATE SUNDAY NIGHT THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ROLFSON

In the hours before

Local storm report, Jun 20, 7:53 AM EST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
853 AM EDT WED JUN 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     1 E COVINGTON           46.55N 88.53W
06/18/2007                   BARAGA             MI   PUBLIC

            SEVERAL TREES DOWN ALONG OLD M-28.

&&

TGREEN
Special weather statement, Jun 20, 1:33 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
233 PM EDT WED JUN 20 2007

MIZ013-201915-
DELTA-
233 PM EDT WED JUN 20 2007

...SIGNIFICANT WEATHER ALERT FOR DELTA COUNTY UNTIL 315 PM EDT...

AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF GLADSTONE...OR 7 MILES NORTHWEST
OF ESCANABA...MOVING SOUTHEAST AT 35 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KF

The radar

The Marquette radar (KMQT), 13 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

23 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Marquette

When
June 20, 1:50 PM EST
Where
Marquette County, Marquette
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
46.550, -87.380

Hail, Marquette

When
June 20, 1:50 PM EST to 1:52 PM EST
Where
Marquette County, 2 mi W of Marquette
Measured
0.88 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
46.550, -87.422

Hail covering the ground.

Hail, Marquette

When
June 20, 2:00 PM EST to 2:02 PM EST
Where
Marquette County, Marquette
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
46.550, -87.380

Hail, Marquette

When
June 20, 2:00 PM EST to 2:02 PM EST
Where
Marquette County, Marquette
Measured
1.5 in hail
Property damage
$4.0 million
Reported by
NWS Employee
Coordinates
46.550, -87.380

Hail, Marquette

When
June 20, 2:00 PM EST to 2:01 PM EST
Where
Marquette County, Marquette
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.550, -87.380

Hail, Marquette

When
June 20, 2:01 PM EST to 2:05 PM EST
Where
Marquette County, 2 mi W of Marquette
Measured
1 in hail
Property damage
$4.0 million
Reported by
Trained Spotter
Coordinates
46.550, -87.422

Hail covering the ground two inches deep.

Hail, Marquette

When
June 20, 2:01 PM EST to 2:08 PM EST
Where
Marquette County, 1 mi SW of Marquette
Measured
1.75 in hail
Property damage
$10 million
Reported by
Trained Spotter
Coordinates
46.540, -87.395

Golfball-sized hail covering the ground.

Hail, Marquette

When
June 20, 2:01 PM EST to 2:07 PM EST
Where
Marquette County, Marquette
Measured
1.5 in hail
Property damage
$10 million
Reported by
NWS Employee
Coordinates
46.550, -87.380

Ping pong hail covering the ground two inches deep.

Hail, Marquette

When
June 20, 2:02 PM EST to 2:07 PM EST
Where
Marquette County, Marquette
Measured
1 in hail
Property damage
$2.0 million
Reported by
Trained Spotter
Coordinates
46.550, -87.380

Hail covering the ground at the mall.

Hail, Marquette

When
June 20, 2:02 PM EST to 2:07 PM EST
Where
Marquette County, Marquette
Measured
1 in hail
Property damage
$2.0 million
Reported by
NWS Employee
Coordinates
46.550, -87.380

Hail covering the ground.

Hail, Marquette

When
June 20, 2:02 PM EST to 2:08 PM EST
Where
Marquette County, 1 mi S of Marquette
Measured
1.75 in hail
Property damage
$10 million
Reported by
Amateur Radio
Coordinates
46.535, -87.380

Hail damage to automobiles.

Thunderstorm Wind, Marquette

When
June 20, 2:03 PM EST to 2:07 PM EST
Where
Marquette County, Marquette
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.550, -87.380

Several large tree branches down on Front Street.

Hail, Marquette

When
June 20, 2:05 PM EST to 2:10 PM EST
Where
Marquette County, Marquette
Measured
1 in hail
Property damage
$2.0 million
Reported by
NWS Employee
Coordinates
46.550, -87.380

Hailed for five minutes.

Hail, Marquette

When
June 20, 2:07 PM EST to 2:12 PM EST
Where
Marquette County, Marquette
Measured
1.5 in hail
Property damage
$8.0 million
Reported by
NWS Employee
Coordinates
46.550, -87.380

Shredded leaves clogged storm drains resulting in street flooding from melting hail.

Hail, Marquette

When
June 20, 2:10 PM EST to 2:13 PM EST
Where
Marquette County, Harvey
Measured
1.75 in hail
Property damage
$4.0 million
Reported by
Trained Spotter
Coordinates
46.500, -87.350

Hail, Marquette

When
June 20, 2:12 PM EST to 2:15 PM EST
Where
Marquette County, Harvey
Measured
1 in hail
Property damage
$2.0 million
Reported by
Public
Coordinates
46.500, -87.350

Hail, Marquette

When
June 20, 2:12 PM EST to 2:15 PM EST
Where
Marquette County, Harvey
Measured
3 in hail
Property damage
$6.0 million
Reported by
Trained Spotter
Coordinates
46.500, -87.350

Several trucks damaged or totaled.

Hail, Alger

When
June 20, 2:36 PM EST
Where
Alger County, 6 mi WNW of Chatham
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.383, -87.036

Hail occurred approximately two miles north of Rumley.

Hail, Marquette

When
June 20, 2:48 PM EST
Where
Marquette County, Negaunee
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.500, -87.600

Hail, Dickinson

When
June 20, 2:06 PM CST
Where
Dickinson County, Felch
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.000, -87.850

Hail, Marquette

When
June 20, 3:13 PM EST
Where
Marquette County, Skandia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.380, -87.230

Thunderstorm Wind, Iron

When
June 20, 2:27 PM CST
Where
Iron County, 7 mi NE of Crystal Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
46.172, -88.227

Large birch tree down across Way Dam Road. Also, a lot of small hail covering the ground.

Hail, Menominee

When
June 20, 2:35 PM CST
Where
Menominee County, La Branch
Measured
1 in hail
Reported by
Public
Coordinates
45.880, -87.470

Hail, Delta

When
June 20, 3:48 PM EST
Where
Delta County, Schaffer
Measured
0.75 in hail
Reported by
Public
Coordinates
45.770, -87.300

Thunderstorm Wind, Menominee

When
June 20, 3:43 PM CST
Where
Menominee County, 2 mi SW of Bagley
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.530, -87.609

Several four-inch diameter branches down, as well as a 14-inch diameter tree.

Hail, Menominee

When
June 20, 4:33 PM CST
Where
Menominee County, 8 mi N of Menominee
Measured
0.88 in hail
Reported by
Public
Coordinates
45.236, -87.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38590, 38592, 38593, 38595, 38600, 38609, 38612, 38615, 38604, 38607, 38617, 38613, 41861, 41873, 41859, 41876, 41877, 41885, 41887, 41889, 41892, 41893, 41894, 41895, 41896, 41897.